Arizona, 2008

Hail in Arizona, September 11, 2008

September 11, 2008 · NWS VEF · 1 event in 1 county or zone

A late season push of monsoon moisture brought thunderstorms to northwest Arizona. One storm produced severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A late season push of monsoon moisture brought thunderstorms to northwest Arizona. One storm produced severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 11, 9:55 AM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 11, 9:55 AM MST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
955 AM PDT THU SEP 11 2008

.SYNOPSIS...A LOW PRESSURE SYSTEM MOVING ACROSS SOUTHERN CALIFORNIA
WILL BRING ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO
EASTERN SAN BERNARDINO AND SOUTHERN MOHAVE COUNTIES TODAY. A DRYING
AND WARMING TREND WILL THEN TAKE PLACE FRIDAY AND INTO THE WEEKEND
AS HIGH PRESSURE BUILDS OVER NEVADA AND CALIFORNIA.
&&

.UPDATE...NO CHANGES WILL BE NEEDED THIS MORNING TO THE CURRENT
FORECAST. MAIN FOCUS WILL BO MOHAVE COUNTY ONCE AGAIN...WITH HOURLY
ANALYSIS INDICATING 14C 850MB DEWPOINTS AND A PW MAX OVER THE AREA.
AS THE TROUGH CONTINUES TO SWING THROUGH...WE WILL LOSE THE
VERTICAL SHEAR NEEDED FOR ANY ORGANIZED CONVECTION...BUT WITH CLEAR
SKIES CURRENTLY OVER THE AREA...DAYTIME HEATING SHOULD PROVIDE
SUFFICIENT THERMODYNAMICS TO KICK OF SCATTERED PULSE THUNDERSTORMS
THIS AFTERNOON.
&&

.AVIATION...FOR MCCARRAN...FEW-SCT CLOUDS THIS AFTERNOON AOA 12K
FEET. ALTHOUGH THERE LOOKS TO BE PERIODS OF EAST TO NORTHEAST WINDS
BETWEEN 4 AND 8 KTS AT TIMES...WINDS WILL TEND TO GENERALLY BE
VARIABLE IN NATURE THROUGH THIS AFTERNOON. WINDS SHOULD THEN BECOME
SOUTHWEST THIS EVENING. ISOLATED THUNDERSTORMS SHOULD BE CONFINED TO
AREAS SOUTH AND EAST OF THE LAS VEGAS VALLEY TODAY AND WILL AFFECT
MAINLY THE PEACH SPRINGS APPROACH CORRIDOR. GENERALLY A CLEAR SKY
TONIGHT WITH LIGHT AND VARIABLE WINDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT TO LCLY BKN CLOUDS AOA 12K FEET THROUGH THE DAY
WITH ISOLATED THUNDERSTORMS POSSIBLE IN MAINLY THE MOHAVE COUNTY AND
THE SOUTHEASTERN PORTION OF SAN BERNARDINO COUNTY. AWAY FROM ANY
TSTMS OR OUTFLOW WINDS SHOULD BE LESS THAN 10 KTS THIS AFTERNOON OR
EVENING. LIGHT WINDS ARE EXPECTED TONIGHT WITH GENERALLY A CLEAR
SKY.
&&

.SHORT TERM...SOUTHERN STREAM UPPER LOW OFF THE SOUTHERN CALIFORNIA
COAST EARLY THIS MORNING. UPPER LOW WILL CONTINUE TO MOVE SOUTH THIS
MORNING BEFORE TURNING EAST INLAND OVER SOUTHERN CALIFORNIA/NORTHERN
BAJA THIS AFTERNOON. DEEPER LOW LEVEL MOISTURE REMAINS ACROSS
SOUTHERN ARIZONA WITH AN AXIS EXTENDING NORTHWEST INTO CENTRAL
MOHAVE COUNTY. ISOLATED THUNDERSTORMS POSSIBLE ACROSS SOUTHERN
MOHAVE COUNTY AND ERN SBD COUNTY AHEAD OF UPPER LOW TODAY. HOWEVER
COMBINATION OF DEEPER LOW LEVEL MOISTURE AND GREATER SHEAR
ASSOCIATED WITH STRONG SOUTHWESTERLY JET WILL KEEP BEST ORGANIZED
STORMS EAST OF MOHAVE COUNTY. OUR SOUTHERN STREAM TROUGH WILL
PHASE WITH NORTHERN STREAM TROUGH DROPPING INTO NORTHERN UTAH THIS
EVENING. PHASED TROUGH AXIS WILL SLOWLY SHIFT EAST OVER ARIZONA
FRIDAY AND SATURDAY. A DRIER AND STABLE NORTHWEST FLOW WILL MOVE IN
FOLLOWING THE TROUGH PASSAGE.

.LONG TERM...THE BIGGEST FORECAST CHALLENGE FOR SUNDAY WILL BE HIGH
TEMPERATURES. MEX MOS GUIDANCE HAS BEEN STAYING CONSISTENT OVER THE
PAST SEVERAL DAYS INDICATING TEMPERATURES THAT ARE COOLER THAN THE
OFFICIAL FORECAST. BASED ON THIS CONSISTENCY...SUPPORT FROM SHORT
RANGE MOS GUIDANCE AND MODEL DATA THAT SUPPORTS ONLY SLIGHTLY WARMER
THAN SEASONAL TEMPS...HAVE LOWERED TEMPERATURES SEVERAL DEGREES. IN
ADDITION...THE OFFICIAL FORECAST HAS BEEN BASED ON THE ECMWF BIAS
CORRECTED GRIDS WHICH HAVE...ON AVERAGE...BEEN THE BEST GUIDANCE
OVER THE PAST 30 DAYS BUT HAS NOT PERFORMED WELL RECENTLY. SINCE IT
REMAINS THE WARMEST OF ALL THE GUIDANCE...IT IS NOW DISCOUNTED.
MONDAY LOOKS LIKE A SIMILAR DAY TO SUNDAY TEMP WISE BUT MOISTURE
BEGINS TO INCREASE ACROSS THE SE CWA. LEFT A SLIGHT CHANCE OF
THUNDER IN MOHAVE AND DRY ELSEWHERE PER THE INHERITED FORECAST.
MODELS INDICATE THAT TUESDAY AND WEDNESDAY COULD STILL BE THE BEST
DAYS FOR CONVECTION ACROSS MUCH OF THE REGION WITH AN AREA OF LOW
PRESSURE APPROACHING ADDING DYNAMIC SUPPORT TO AVAILABLE MOISTURE.
THE INCREASED MOISTURE SHOULD ALLOW TEMPERATURES TO RUN A LITTLE
COOLER BOTH DAYS. HOWEVER...AN INCREASING SOUTHERLY FLOW COULD
PROVIDE BETTER MIXING AND HOLD TEMPERATURES UP ON TUESDAY.
UNCERTAINTY INCREASES DAY 7/8 AS THE ECMWF FORECASTS A SHARP TROUGH
MOVING INTO THE NORTHWEST COAST IN CONTRAST TO THE GFS WHICH HAS A
MORE ZONAL FLOW. WENT WITH A DRY DAY 7 FORECAST FOR NOW AND KEPT
TEMPERATURES FLAT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

KENNEDY/STACHELSKI/PIERCE/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 11, 5:15 AM MST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
515 AM PDT THU SEP 11 2008

AZZ001>003-036-CAZ524>527-NVZ021-022-120700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-SOUTHERN CLARK COUNTY-
515 AM PDT THU SEP 11 2008 /515 AM MST THU SEP 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THE THREAT FOR HAZARDOUS WEATHER IS LOW TODAY. ISOLATED SHOWERS
AND THUNDERSTORMS ARE POSSIBLE TODAY MAINLY ACROSS EASTERN SAN
BERNARDINO AND SOUTHERN MOHAVE COUNTIES. A FEW STORMS COULD OCCUR
AS FAR NORTH AS SOUTHERN CLARK COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Sep 11, 11:43 AM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1143 AM PDT THU SEP 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     HAIL             3 N KINGMAN             35.25N 114.03W
09/11/2008  E0.25 INCH       MOHAVE             AZ   TRAINED SPOTTER

            A SPOTTER REPORTED PEA SIZE HAIL JUST NORTH OF KINGMAN.

&&

STACHELSKI

The radar

The Las Vegas radar (KESX), 87 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mohave

When
September 11, 11:47 AM MST
Where
Mohave County, 8 mi N of Kingman
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.316, -114.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129967.